Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 98, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2001, 3:58 PM EDT for Cumberland County, Franklin County, Pennsylvania. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2001, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 1, 2001, 5:00 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Cumberland County, PA, Franklin County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:20 PM EDT | Thunderstorm Wind 50 E | Mt Holly Spgs, PA | A dozen trees were reported down in Mount Holly Springs. |
| Jul 1, 4:30 PM EDT | Thunderstorm Wind 50 E | Chambersburg, PA | Trees and power lines were reported down in Chambersburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 737 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 011958 SVRCTP PAC041-055-012100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 PM EDT SUN JUL 1 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN PENNSYLVANIA FRANKLIN COUNTY IN PENNSYLVANIA * UNTIL 500 PM EDT. * AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF SHIPPENSBURG...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SHIPPENSBURG AT 415 PM. NEWVILLE AT 425 PM. CARLISLE AT 435 PM. MOUNT HOLLY SPRINGS AND SCHLUSSER AT 440 PM. BOILING SPRINGS AT 445 PM. MECHANICSBURG AND SHIREMANSTOWN AT 455 PM. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH O-R STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4023 7786 4005 7791 3996 7747 4025 7690
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:43 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 1, 3:43 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT SUN JUN 30 2001 AS OF 3 PM...REGIONAL RADAR LOOP SHOWING SQUALL LINE OVER CENTRAL PA WHILE SFC COLD FRONT JUST MOVING INTO NW PA. WILL PROBABLY DROP WATCH FOR AREAS NORTH OF I-80 WITH THIS ISSUANCE. LOOKS LIKE STORMS SHOULD CLEAR SE ZONES BY AROUND SUNSET...THEN CLEARING AND MUCH COOLER CONDITIONS FOR THE OVERNIGHT AS DRY AIR ADVECTS SOUTHWARD. HI PRES BUILDS INTO THE AREA...BRINGING FAIR AND COOL CONDITIONS MONDAY AND MON NITE. 850 TEMPS SUGGEST FULL SUN HIGH TEMPS FROM THE M-U60S OVER THE MTNS...TO THE M70S IN THE SUSQ VALLEY. WILL UNDERCUT MOS LOWS MON NITE GIVEN NEARLY IDEAL RADIATING CONDITIONS. 2M ETA SFC TEMPS SEEM TO SUPPORT THE COOLER TEMPS...RUNNING SEVERAL DEGREES BLW THOSE OF THE NGM EARLY TUE AM. EXTENDED...FRONT TRYS TO RETURN NORTHWARD LATE TUESDAY AS HI PRES SLIPS OFF THE EAST COAST...THEN A CO<LD FRONT BRINGS REINFORCING SHOT OF COOL WX FOR LATE WEEK. .CTP...SEVERE TSTM WATCH UNTIL 6 PM FOR SOUTHERN HALF OF CWA. FITZGERALD
In the hours before
Special weather statement, Jul 1, 10:54 AM EDT, 5 hours 4 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-012200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1054 AM EDT SUN JUL 1 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING... A STRONG COLD FRONT...OVER LAKE ERIE LATE THIS MORNING...WILL PUSH SOUTHWARD THROUGH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING. CONDITIONS ARE FAVORABLE ALONG AND AHEAD OF THIS FRONT FOR SEVERE THUNDERSTORMS TO DEVELOP. THE MAIN THREAT FROM TODAY'S STORMS WILL BE DAMAGING WINDS. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FITZGERALD
Special weather statement, Jul 1, 12:03 PM EDT, 3 hours 55 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1203 PM EDT SUN JUL 1 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT SUNDAY EVENING FOR ALL OF CENTRAL PENNSYLVANIA... REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE `IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. LA CORTE
Special weather statement, Jul 1, 3:23 PM EDT, 35 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-012200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 323 PM EDT SUN JUL 1 2001 ...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... SULLIVAN...MCKEAN...NORTHERN LYCOMING...TIOGA...CAMERON...POTTER... NORTHERN CLINTON...WARREN...CLEARFIELD...ELK AND NORTHERN CENTRE. ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... LEBANON...MONTOUR...NORTHUMBERLAND...UNION...JUNIATA...SOUTHERN CENTRE...PERRY...SOMERSET...FRANKLIN...BEDFORD...DAUPHIN... LANCASTER...CUMBERLAND...ADAMS...BLAIR...CAMBRIA...SCHUYLKILL\... YORK...COLUMBIA...SNYDER...SOUTHERN LYCOMING...SOUTHERN CLINTON... HUNTINGDON...MIFFLIN AND FULTON.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:15 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 45 min |
| Jul 1, 11:51 AM EDT | Severe Thunderstorm Warning | CTP | Tioga | 54 min |
| Jul 1, 12:33 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 57 min |
| Jul 1, 12:42 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Potter | 63 min |
| Jul 1, 1:20 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 55 min |
| Jul 1, 1:36 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 54 min |
| Jul 1, 1:53 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 67 min |
| Jul 1, 2:00 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 60 min |
| Jul 1, 2:09 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 66 min |
| Jul 1, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan | 62 min |
| Jul 1, 2:57 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 63 min |
| Jul 1, 3:02 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 58 min |
| Jul 1, 3:14 PM EDT | Flash Flood Warning | CTP | Cambria | 3 hr |
| Jul 1, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Perry | 61 min |
| Jul 1, 3:28 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Huntingdon | 62 min |
| Jul 1, 3:53 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 67 min |
| Jul 1, 4:08 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 37 min |
| Jul 1, 4:32 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 73 min |
| Jul 1, 4:37 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 68 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.